Minor allergic reactions (urticaria)

Most allergic reactions occur within seconds or minutes within the start of the transfusion but occasionally may take several hours to develop.
 

When to suspect this adverse reaction?

This reaction can range from one lesion to widespread urticarial lesions. This is commonly the only symptom but may be associated with mild upper respiratory symptoms, nausea, vomiting, abdominal cramps or diarrhoea.

This occurs in 1% to 3% of transfusions.(1)
 

Usual causes?

Hypersensitivity to allergens or plasma proteins in the transfused unit.

It is rarely due to donor medication or even antibodies from an allergic donor.
 

Investigation

Generally no investigations are required.

If there is more than simple urticaria, haemolysis should be excluded: Direct antiglobulin test (DAT), blood count and repeat ABO grouping may be indicated.
 

What to do?

Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.

Antihistamines may be given and once the reaction subsides, continue transfusion at a slow rate and complete within 4 hours of commencement.

Consult a haematologist before administering additional blood packs.

Consider premedication and/or washed red cells if the patient has recurrent allergic reactions to transfusion.

Continue to monitor patient in case their condition progresses to a severe allergic reaction (anaphylactoid reaction or anaphylaxis).

 

Reference
  1. Fung MK (ed). Non-infectious complications of blood transfusion. Chapter 27, AABB Technical Manual, 18th edition. AABB, Bethesda, 2014.